These Everyday Medications Can Cause Ringing in The Ears

a hearing instrument device to inspect ear canals

Suppose you wake up one day with a ringing in your ears. You expect it to go away, but it is still there even after you get out of bed, have your morning coffee and breakfast. It is still there when you get to work, too. 

This can be confusing. The ringing was not there yesterday, and you’ve been careful not to listen to music too loudly on your headphones. You’ve also avoided loud environments like concerts and shopping malls, so what is happening? 

What is Tinnitus? 

Tinnitus is a condition where individuals will hear noises, such as ringing, without any external source. It can usually occur after being exposed to loud noises, such as guitar amps at gigs or standing near motorcycle engines without proper ear protection. Often, tinnitus is nothing to worry about. It will go away by itself and rarely needs professional treatment.

But sometimes, tinnitus can persist, even when you think you have taken all possible steps to avoid it. The reason tinnitus persists might be due to an unforeseen cause. While most people associate tinnitus with long-term exposure to loud noises, other factors can cause a ringing in your ears. One of these causes is every medication.  

What everyday medications can cause ringing in the ears?

Yes, some everyday medications can cause a ringing in your ears. This is not true of all everyday medications, but some are prominent enough to look out for. They also may not affect everyone, but there is the chance that this medicine, some of which you can purchase over the counter, is the cause of your tinnitus. 

Aspirin 

You have, at some point, taken an aspirin. Usually, this is to get rid of a headache which interestingly enough could have been caused by loud noises. So could aspirin be the cause of your tinnitus? It is possible, but it is not as simple as taking one pill and hearing an untraceable ringing in your ears. 

Like many medications, it all depends on the dosage. The recommended dosage for aspirin (depending on the mg content) is one of two for adults. Typically, aspirin does not trigger tinnitus unless you take a high dosage, which is something you should avoid doing altogether as it can cause stomach issues and kidney failure if you take an extremely high dose.

Strong antibiotics

Several antibiotics can contribute to tinnitus. These antibiotics are on the stronger side to fight more severe infections, so it is unlikely you will encounter tinnitus from regular antibiotics. 

Most people who have reported tinnitus and linked it to their antibiotics have taken ototoxic, or ear-harming, properties, which you can trace back to experiencing tinnitus.

These antibiotics are known as aminoglycosides and are only used in specific scenarios. The high dosage can interact with the body and, besides fighting off any infections, also cause tinnitus symptoms. If the dosage is too high, there is a considerable risk of long-term hearing issues, including tinnitus, so audiologists will not recommend higher dosages to the individual responsible for prescribing antibiotics. 

As these antibiotics are rarer than aspirin, the number of people who experience tinnitus from this medication is fewer, although it is worth remembering if you have taken strong antibiotics recently.

Blood pressure medication 

Blood pressure and tinnitus are more liked than you might think. Medications that affect blood pressure can affect tinnitus, meaning blood pressure medication is a contender for everyday medications that can cause tinnitus. 

If you are experiencing hypertension (or high blood pressure), you may have been prescribed a diuretic, as this is a common method used to treat the condition. These diuretics can affect your tinnitus, too. 

However, like other medications, this will not occur for everyone, and even regular doses are unlikely to trigger your tinnitus. If you have been prescribed a higher dosage to deal with your high blood pressure, there is a chance that you will experience tinnitus as well. 

What to do if Tinnitus persists

If you are experiencing tinnitus and suspect it could be because of your medication, you should speak to professional as soon as possible to get to the root of the problem. Get in touch with Vallely Hearing Center today by giving us a call at 831-240-4162 to find out how we can help you overcome your tinnitus and provide advice about excellent hearing health.

This article is for informational purposes only. Any changes in medication or in relation to your health should be discussed with your physician.